How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog
Satisfied Customers: 13295
Experience:  More than 30 years of companion animal practice.
11877925
Type Your Dog Question Here...
Rebecca is online now
A new question is answered every 9 seconds

Joan, I have a 15 1/2 year old husky. He has a heart murmur

Customer Question

Hi Joan,
I have a 15 1/2 year old husky. He has a heart murmur (not bad enough for medication) and maybe something neurological. Last year he had a couple of "fainting" spells...so the vet thought (she witnessed the first one). The last few weeks he has increased with these...some days none, other days two or three. Lately he has had them at night. I want to try melatonin at night, but worry something bad will happen. Any suggestions?
Submitted: 1 year ago.
Category: Dog
Expert:  Rebecca replied 1 year ago.

Hello,

I am sorry to hear you are worried about Ranger. I am a veterinarian and will do my best to help. It appears Joan is not available. I can help you, or I can opt out and you can wait for Joan.

Expert:  Rebecca replied 1 year ago.

Fainting episodes are often due to a heart problem. I would be concerned that the fainting might be related to the heart murmur. Were any chest Xrays taken? He might have something neurological, but these could be fainting, from lack of blood of to the brain.

I would look at his gums the next time he faints. If this is from a neurologic problem, his gums probably will remain a normal pink color. If it is from a heart or circuation problem, his gums might look pale when he faints, and then turn pink again as he wakes up.

It is probably safe to give him the melatonin, but it probably won't prevent or affect the fainting episodes. I would start with a low dose, 3 mg.

Let me know what else I can answer or help with.

Rebecca

Expert:  Rebecca replied 1 year ago.
Hi,
I'm just following up on our conversation about Ranger. How is everything going?
Rebecca